Colorado, 2008Winter Storm and Winter Weather in Colorado, March 29 to 31, 2008
March 29 to 31, 2008 · NWS GJT · 11 events in 11 counties and zones
A series of disturbances within a moist southwest flow brought heavy snow and strong winds to much of western Colorado.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 22
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances within a moist southwest flow brought heavy snow and strong winds to much of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 3:26 AM MST, 8 hours 34 minutes earlier.
Area forecast discussion, Mar 29, 3:26 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 AM MDT SAT MAR 29 2008
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
A PROGRESSIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST AREA
THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL AFFECT THE
AREA WITH THE STRONGEST IMPULSE ARRIVING SUNDAY NIGHT.
WARM ADVECTION OVER THE AREA EARLY THIS MORNING RESULTING IN AREAS
OF SNOW ACROSS THE HIGH ELEVATIONS. MOST OF THE MOISTURE IS AT MID
LEVELS AND SNOWFALL HAS BEEN LIMITED TO ELEVATIONS GENERALLY ABOVE
9000 FEET. A SHORTWAVE TROUGH CURRENTLY OVER IDAHO WILL CONTINUE
MOVING EAST TODAY AND PUSH A WEAK SURFACE FRONT INTO THE AREA TODAY.
WITH THE UPPER LEVEL FLOW BEING ZONAL EXPECT THE FRONT TO STALL OUT
GENERALLY ALONG THE INTERSTATE 70 CORRIDOR. THE BULK OF THE MOISTURE
PROGGED TO REMAIN AT THE MID LEVELS SO EXPECT GENERALLY LIGHT SHOWERS
ACROSS THE AREA TODAY AND MAINLY OVER THE MOUNTAINS AND VALLEYS OF
WEST CENTRAL AND NORTHWEST COLORADO. AFTERNOON MIXING AND TIGHT
GRADIENT FLOW WILL PRODUCE BREEZY TO WINDY CONDITIONS TODAY.
ANOTHER SHORTWAVE TROUGH OFF THE CALIFORNIA COAST WILL REACH
THE AREA LATE TONIGHT. INCREASING MOISTURE IN WARM AIR ADVECTION
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL BRING A BETTER CHANCE OF
PRECIPITATION TO THE AREA TONIGHT AND SUNDAY. BEST CHANCE OF
PRECIPITATION WILL BE ACROSS THE NORTH IN OVERRUNNING ENVIRONMENT AS
THE SURFACE FRONT RETREATS NORTH AS A WARM FRONT WITH JET DYNAMICS
OVERHEAD. ON THE HEALS OF THIS WAVE...ANOTHER MUCH COLDER SHORTWAVE
TROUGH CURRENTLY WEST OF VANCOUVER ISLAND WILL REACH THE AREA SUNDAY
NIGHT AMPLIFYING THE PATTERN AND PUSHING A COLD FRONT THROUGH THE
FORECAST AREA. MOISTURE AND FORCING LOOK FAVORABLE FOR SIGNIFICANT
SNOWFALL ACROSS THE MOUNTAINS ESPECIALLY ACROSS WESTERN COLORADO LATE
SUNDAY TO SUNDAY NIGHT. HAVE INCREASED SNOW AMOUNTS TO ADVISORY
LEVELS WITH WINTER WEATHER HIGHLITES LIKELY FOR LATE SUNDAY TO SUNDAY
NIGHT TIME-FRAME. LIGHT SNOWFALL AMOUNTS FORECAST FOR THE CENTRAL AND
NORTHERN MOUNTAINS TONIGHT INTO SUNDAY MORNING WITH MUCH UNCERTAINTY
WITH AMOUNTS DUE TO WARM ADVECTION AND TIMING OF WAVES AND SNOW
LEVEL.
EXPECT DAYTIME HIGHS TO TREND UP A FEW DEGREES TODAY COMPARED TO
YESTERDAY. COOLER SUNDAY WITH INCREASING MOISTURE AND CLOUDS.
.LONG TERM...MONDAY THROUGH FRIDAY...
MODELS CONSISTENT IN DRIVING VIGOROUS TROF ACROSS THE CWFA ON MONDAY
BRINGING A GOOD CHANCE OF SHOWERS TO THE REGION. STRONG CAA INDICATED
WITH 7H TEMPS DROPPING TO NEAR -16 DEG C BY 00Z TUES. THEREFORE...
DROPPED HIGHS BY ABOUT 5 DEGREES. LATER SHIFTS MAY NEED TO FURTHER
COOL TEMPERATURES.
DRYING TREND EXPECTED MONDAY NIGHT INTO TUESDAY MORNING. LINGERING
MOISTURE MAY PRODUCE SUFFICIENT INSTABILITY FOR ADDITIONAL SHOWERS
OVER THE NORTHERN AND CENTRAL MOUNTAINS TUESDAY AFTERNOON. WAA
IN SOUTH-SOUTHWEST FLOW WILL BRING SIGNIFICANTLY WARMER TEMPERATURES.
MODELS DIVERGE ON WEDNESDAY WITH GFS DEEPER AND SLOWER THAN EC.
GIVEN UNCERTAINTY...WILL CONTINUE WITH LOW POPS...MAINLY IMPACTING
THE MOUNTAINS. MEANWHILE...TEMPERATURES WILL CONTINUE TO MODERATE
AS FLOW BACKS TO THE SOUTHWEST.
APPEARS CLOSED LOW WILL SHIFT EASTWARD...WITH TROF PASSAGE OCCURRING
AROUND THURSDAY. FEEL CURRENT SCATTERED COVERAGE ADEQUATE OVER THE
MTNS. HIGH PRESSURE WILL BUILD OVER THE REGION BY FRIDAY.
TEMPS WILL BE A LITTLE BELOW NORMAL MONDAY BUT WARM TO NEAR OR ABOVE
NORMAL BY THE END OF THE PERIOD.
&&
.AVIATION...
MID LEVEL CLOUD TO TO PREVAIL OVER THE AREA TODAY AS WEAK
DISTURBANCES EMBEDDED IN WESTERLY FLOW MOVE ACROSS THE AREA. MVFR TO
IFR CONDITIONS IN SCATTERED SNOW OR MIXED RAIN AND SNOW SHOWERS
EXPECTED THROUGH THE DAY ESPECIALLY NORTH OF A LINE FROM KGUC TO
KVEL. GUSTY SOUTHWEST TO WEST SURFACE WINDS WILL IMPACT ALL AIRPORTS
IN THE REGION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...TAL
LONG TERM....NL/MC
AVIATION.....TAL
Hazardous weather outlook, Mar 29, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAR 29 2008
COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR OVER THE MOUNTAINS
OF WESTERN COLORADO AND NORTHEAST UTAH TODAY. SNOW SHOWERS WILL
OCCUR OVER THE MOUNTAINS AND NORTHERN VALLEYS TONIGHT. SNOWFALL
TOTALS OF 1 TO 3 INCHES CAN GENERALLY BE EXPECTED ABOVE 8000 FEET
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF MOUNTAIN SNOW INCREASES ON SUNDAY AND SUNDAY NIGHT FOR
ALL MOUNTAIN AREAS. MODERATE TO HEAVY SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY ABOVE 8000 FEET AND IMPACT TRAVEL OVER THE
MOUNTAIN PASSES. LIGHT SNOW ACCUMULATIONS MAY OCCUR OVER THE HIGHER
NORTHERN AND CENTRAL VALLEYS. THE THREAT OF SNOW DIMINISHES ON
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Storm, Elkhead and Park Mountains
- When
- March 29, 12:00 PM MST to March 31, 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- March 29, 12:00 PM MST to March 31, 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow. A localized wind gust of 54 mph was recorded at the Storm King Mountain RAWS.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 29, 12:00 PM MST to March 31, 8:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 29, 3:00 PM MST to March 31, 9:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 22 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. An accident involving 60 to 75 vehicles occurred in the westbound lanes of Interstate 70 at Mile Marker 189, about 1 mile west of the Vail Pass summit. The eastbound lanes were subsequently closed due to a combination of snow and blowing snow combined with poor road conditions. The interstate was closed for nearly 8 hours. One fatality (indirect) occurred in the accident and at least 22 people (indirect)were injured. Poor visibility combined with icy and snow packed roads caused drivers to collide with vehicles involved in the initial accident.
Winter Weather, Lower Yampa River Basin
- When
- March 29, 6:00 PM MST to March 31, 9:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred with local amounts up to 8.5 inches at Browns Park National Wildlife Refuge. Frequent wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- March 29, 7:00 PM MST to March 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 10 to 16 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 30, 12:00 AM MST to March 31, 6:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 6 to 13 inches occurred while frequent wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- March 30, 12:00 AM MST to March 31, 2:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred with locally higher amounts, including 8 inches at Hayden and 10 inches at Maybell. Frequent wind gusts of 30 to 40 mph produced blowing and drifting snow. A locally stronger gust of 49 mph was clocked at the Meeker Airport.
Winter Weather, Southwestern San Juan Mountains
- When
- March 30, 1:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. Wind gusts of 65 mph and 67 mph were recorded at Mount Putney and Eagle Mountain, respectively.
Winter Weather, Northwestern San Juan Mountains
- When
- March 30, 5:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. Locally stronger wind gusts of 69 mph and 72 mph were recorded at the top of Telluride Ski Area and Mount Abrahms, respectively.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 30, 3:00 PM MST to March 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 11 inches occurred above 8000 foot level while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, March 29, 2008$650,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Texas, March 29 to 31, 2008$164,000 · EF0 · 24 events
- Flash Flood and Hail in Texas, March 29, 2008$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Mississippi, March 29 to 30, 2008$65,000 · 1 in hail · 3 events
- Winter Storm in Montana, March 29, 200810 events
- Flash Flood and Hail in Arkansas, March 29 to 30, 20081 in hail · 9 events
- High Wind in Montana, March 29, 200852 kt wind · 3 events
- High Wind in Minnesota, March 29, 200856 kt wind · 3 events
- Frost and Freeze in Oregon, March 29, 20082 events
- High Wind in Wyoming, March 29, 200866 kt wind · 2 events
- Hail in Georgia, March 29, 20080.75 in hail · 2 events
- Winter Storm in Alaska, March 29 to 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95158, 95159, 95162, 95160, 95170, 95161, 95167, 95171, 95166, 95164, 95174.